Illinois, 2022

Damaging Wind in Illinois, August 20, 2022

August 20, 2022 · NWS PAH · 1 event in 1 county or zone

Isolated thunderstorms occurred in a moist and unstable air mass ahead of a slow-moving cold front. The front extended from Lake Michigan southwest to the Ozark Plateau of southwest Missouri when a storm produced isolated tree damage in southern Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated thunderstorms occurred in a moist and unstable air mass ahead of a slow-moving cold front. The front extended from Lake Michigan southwest to the Ozark Plateau of southwest Missouri when a storm produced isolated tree damage in southern Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 20, 5:13 PM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 20, 5:13 PM CST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
613 PM CDT Sat Aug 20 2022

.UPDATE...
Issued at 613 PM CDT Sat Aug 20 2022

Aviation update.

&&

.SHORT TERM...(Tonight through Monday night)
Issued at 243 PM CDT Sat Aug 20 2022

The forecast area remains under the influence of an H5 trough
centered over the Midwest. Small lobes of vorticity associated
with this trough have kicked off scattered thunderstorm coverage
this afternoon across southern and central KY, with some activity
impacting the CWA's far southeast counties.

Better chances for shower and thunderstorm activity will arrive
tonight into early Sunday morning as a frontal boundary sags into
the area. Have likely PoPs in our far west/northwest counties
tonight. A corridor of 2000-3000 J/kg of SBCAPE is present here,
with modest effective shear of 20-30 kts. This could support a
few brief stronger cells, with strong winds being the primary
hazard. This is supported by the ongoing SPC Day 1 marginal risk
for this area. Scattered, non-severe shower and thunderstorm
activity will shift to the east through the night as the front
progresses. Low temperatures tonight will fall into the middle to
upper 60s.

On Sunday, mentionable PoPs will be confined to west Kentucky
where the frontal boundary will be located. Chance to likely PoPs
will reach a crescendo across the southern KY Pennyrile in the
afternoon, coinciding with peak diurnal heating. High temperatures
will reach lower to middle 80s. The entire region will be dry
Sunday night as the front departs the area and high pressure
begins to exert its influence. Low temperatures will fall into
the lower to middle 60s. Monday will be dry and pleasant, with
high temperatures again climbing into the lower to middle 80s,
with relatively tolerable dew point temperatures in the middle to
upper 60s. Low temperatures Monday night will again fall into the
lower to middle 60s.

.LONG TERM...(Tuesday through Saturday)
Issued at 243 PM CDT Sat Aug 20 2022

The long term forecast period begins with an upper trough axis
approaching the east coast while a ridge covers the western two-
thirds of the country. Northwesterly flow may bring a small scale
disturbance into the Midwest but ensembles keep precip north of the
Quad State. Meanwhile, a stalled out front across the Deep South
will limit the northward reach of Gulf convection. This southern
front slowly shifts towards the east coast by the end of the week.
Light northeasterly winds across the Quad State most of the week
will keep dew points in the lower half of the 60s until the end of
the week when moisture advection increases. A front is likely to be
positioned somewhere in the Midwest at the end of the week but
ensembles generally position it north of the Quad State. A slight
chance of showers and storms is included Friday afternoon due to a
subset of ensemble members that bring a southern stream of moisture
into the area from Texas.

Highs in the mid-80s on Tuesday trend slightly warmer with highs in
the upper 80s by the end of the week. Lows in the lower 60s with dry
weather midweek increase to the mid to upper 60s late in the week.

&&

.AVIATION...
Issued at 613 PM CDT Sat Aug 20 2022

Generally VFR conditions are forecast outside of scattered shower
and thunderstorm activity. The showers and storms may result in
brief MVFR to IFR conditions. Winds will be light SSW tonight,
then veer to the west, northwest Sunday. Sky will basically
contain clouds tied to convection, from debris high clouds to
remnant lower level clouds mostly at or above 3000 FT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Aug 20, 2:08 PM CST, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
308 PM CDT Sat Aug 20 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-212015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
308 PM CDT Sat Aug 20 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will spread across the area late this
afternoon through tonight. A strong or severe thunderstorm with
damaging winds cannot be ruled out across southeast Missouri and
southwest Illinois.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A chance of thunderstorms is forecast Sunday afternoon across
west Kentucky.

A slight chance of thunderstorms is forecast for portions of the
area on Friday, mainly during the heat of the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

DWS/ATL

In the hours before

Special weather statement, Aug 20, 7:38 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Paducah KY
838 PM CDT Sat Aug 20 2022

MOZ107-210215-
Carter MO-
838 PM CDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of northwestern Carter
County through 915 PM CDT...

At 838 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Van Buren, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Van Buren.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3709 9122 3708 9111 3709 9106 3709 9102
      3710 9101 3710 9096 3706 9097 3705 9096
      3705 9085 3693 9088 3694 9106 3703 9122
TIME...MOT...LOC 0138Z 300DEG 22KT 3711 9114

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

ATL
Special weather statement, Aug 20, 7:54 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Paducah KY
854 PM CDT Sat Aug 20 2022

MOZ076-210245-
Perry MO-
854 PM CDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of central Perry County
through 945 PM CDT...

At 853 PM CDT, Doppler radar was tracking a strong thunderstorm near
Womac, or 14 miles west of Perryville, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Perryville.

This includes Interstate 55 between Mile Markers 129 and 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3788 8980 3785 8979 3785 8974 3782 8971
      3780 8967 3778 8966 3775 8967 3775 8964
      3771 8964 3767 9011 3782 9000 3787 8994
      3787 8990 3791 8985
TIME...MOT...LOC 0153Z 261DEG 26KT 3773 9013

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ATL
Special weather statement, Aug 20, 8:13 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Paducah KY
913 PM CDT Sat Aug 20 2022

MOZ107-210245-
Carter MO-
913 PM CDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of central Carter
County through 945 PM CDT...

At 912 PM CDT, Doppler radar was tracking a strong thunderstorm over
Van Buren, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Carter
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3702 9111 3707 9108 3699 9084 3689 9092
      3688 9101
TIME...MOT...LOC 0212Z 311DEG 15KT 3701 9105

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

ATL
Special weather statement, Aug 20, 8:15 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Paducah KY
915 PM CDT Sat Aug 20 2022

MOZ076-210245-
Perry MO-
915 PM CDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of north central Perry
County through 945 PM CDT...

At 915 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chester, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central Perry
County, including the following locations... Lithium.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3788 8980 3786 8980 3785 8979 3785 8974
      3782 8971 3781 8969 3777 8989 3787 8994
      3787 8990 3791 8985
TIME...MOT...LOC 0215Z 248DEG 24KT 3784 8985

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

ATL
Special weather statement, Aug 20, 8:30 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Paducah KY
930 PM CDT Sat Aug 20 2022

ILZ084-210300-
Jackson IL-
930 PM CDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of northwestern Jackson
County through 1000 PM CDT...

At 929 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Chester, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Ava.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3795 8950 3795 8945 3783 8941 3779 8967
      3781 8968 3782 8968 3783 8966 3786 8966
      3796 8959 3796 8951
TIME...MOT...LOC 0229Z 248DEG 24KT 3784 8971

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ATL
Special weather statement, Aug 20, 8:54 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Paducah KY
954 PM CDT Sat Aug 20 2022

ILZ080-084-210330-
Perry IL-Jackson IL-
954 PM CDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of southeastern Perry
and northeastern Jackson Counties through 1030 PM CDT...

At 953 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ava, or 10 miles south of Pinckneyville, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Elkville around 1005 PM CDT.
  Du Quoin around 1010 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3806 8912 3804 8914 3800 8914 3797 8915
      3795 8918 3795 8915 3786 8915 3782 8947
      3796 8951 3810 8912
TIME...MOT...LOC 0253Z 250DEG 34KT 3793 8942

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ATL

The radar

The Paducah radar (KPAH), 109 km away, was scanning. The volume nearest the first event began at 03:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
August 20, 9:25 PM CST
Where
Franklin County, 1 mi NE of Valier
Measured
56 kt (64 mph) estimated gust
Property damage
$9,000
Reported by
Broadcast Media
Coordinates
38.030, -89.037

Several large trees were down. One tree was snapped near the base. Several others lost large limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041770.